Nebraska, 2002

Flash Flood and Damaging Wind in Nebraska, August 28, 2002

August 28, 2002 · NWS OAX · 2 events in 1 county or zone

A slow moving thunderstorm dumped torrential rain over mostly the northern and eastern parts of Lincoln. The rain was accompanied by wind gusts that were measured at 58 mph at the Lincoln Asos.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A slow moving thunderstorm dumped torrential rain over mostly the northern and eastern parts of Lincoln. The rain was accompanied by wind gusts that were measured at 58 mph at the Lincoln Asos. Although officially only 1.66 inches of rain fell at the Lincoln airport, reports of 3 to 4 inches were received over the northeast part of town. The rain fell in a 30 to 60 minute time period and overwhelmed the sewer system in mainly northeast Lincoln. The water also caused Antelope Creek and Dead Mans Run to become bankfull. There were numerous reports of cars flooded up to their roofs in various intersections in northeast Lincoln, and water also overflowed onto highway 6 between Lincoln and Waverly. Water which came up through the sewage system flooded parts of Gateway mall in northeast Lincoln as water surged several inches deep in several stores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 1:35 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 28, 1:35 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT WED AUG 28 2002

...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES...

EARLY AFTERNOON VISIBLE IMAGERY AND RADAR LOOPS FROM KUEX AND KOAX
SHOW DEFINED OUTFLOW BOUNDARY MOVING SOUTHEAST FROM THE CENTRAL
NEBRASKA DECAYING CONVECTIVE CLUSTER.  NEW CONVECTION HAS BEEN
DEVELOPING ON THIS OUTFLOW BOUNDARY IN OUR SOUTHWEST COUNTIES EARLY
THIS AFTERNOON.  MIXED LAYER CAPE VALUES AVERAGING 1700-2000 J/KG...
SIMILAR TO YESTERDAY AFTERNOON WITH MODERATE THERMODYNAMIC SUPPORT
BUT VERY WEAK WIND SHEAR.  FAIRBURY AND NELIGH PROFILERS SHOW AROUND
5 KNOTS OF WIND FROM 850-500 MB...SO ONLY A SLOW EAST MOVEMENT WITH
LITTLE STORM STRUCTURE.  THIS SCENARIO SIMILAR TO PAST FEW DAYS WITH
THIS PERSISTENT PATTERN.  WET BULB ZERO HEIGHT ON 12Z KOAX SOUNDING
10.8K FEET...SO SOME HAIL THREAT WITH STRONGEST STORMS.  THESE
CURRENT STORMS ARE SENDING OUTFLOWS OF THEIR OWN...SO ADDITIONAL
DEVELOPMENT THIS EVENING MAY DEPEND ON WHERE THESE SET UP.

THE CURRENT UPPER FLOW PATTERN OF LOW AMPLITUDE RIDGE TO THE SOUTH
AND CLOSED LOW OVER THE NORTHWEST IS PROGGED TO UNDERGO SOME MINOR
CHANGES THROUGH DAY 7.  NOW THE 12Z MODELS ARE GIVING THE BUILDING
UPPER RIDGE A LITTLE MORE RESPECT WITH BACKING WAY OFF ON THE QPF
TONIGHT THROUGH THURSDAY NIGHT.  GIVEN THE LACK OF AREAL COVERAGE
WITH THE SHOWERS THE PAST FEW DAYS...AM INCLINED TO KEEP SOME LOW
POPS IN THE WESTERN ZONES WITH POTENTIAL OUTFLOW FROM ANY CONVECTION
TO OUR WEST...BUT ATTEMPT TO GO DRY EAST TONIGHT THROUGH THURSDAY
NIGHT WITH THE BUILDING RIDGE.  FOR THIS EVENING WILL CHECK LATEST
CONVECTIVE POTENTIAL AND PLACE POPS ACCORDINGLY.

BY FRIDAY THERE IS GOOD MODEL AGREEMENT THAT A SHARP UPPER TROF WILL
DIG INTO THE PACIFIC NORTHWEST AND KICK THE LEADING UPPER SHORTWAVE
EAST INTO THE NORTHERN ROCKIES.  THIS SENDS VORTICITY INTO THE HIGH
PLAINS...BUT MORE IMPORTANTLY A SMALL BUT PRONOUNCED UPPER JET IS
PROGGED TO MOVE INTO THE PANHANDLE.  WITH AIRMASS REMAINING WARM AND
HUMID UNDER THE RIDGE...THERMODYNAMICS WILL STRONGLY SUPPORT
CONVECTION...AND JET DYNAMICS SHOULD HELP TO ORGANIZE A SQUALL LINE
LATE FRIDAY.  THUS WILL KEEP CHANCE POPS GOING FRIDAY INTO FRIDAY
NIGHT.  THEN WE ARE LEFT WITH A FAIRLY ZONAL FLOW...WITH NORTHERN
COUNTIES HAVING A SLIGHTLY HIGHER RAIN CHANCE THAN SOUTHERN COUNTIES
INTO MONDAY NIGHT.  EXTENDED PATTERN MAY SUPPORT NOCTURNAL MCS
ACTIVITY MOVING SOUTHEAST THROUGH THE CWFA...WITH BETTER CHANCES
NORTH.  WILL ENTERTAIN 20 POPS NORTH SATURDAY NIGHT AND SUNDAY
NIGHT...AND 20-30 POPS ALL AREAS MONDAY AND MONDAY NIGHT.  THE MRF
ENSEMBLES AREA POINTING TOWARDS THE UPPER RIDGE BUILDING AGAIN
TUESDAY INTO WEDNESDAY...SO WILL GO DRY THOSE TWO DAYS.

.OMA...NONE.

NIETFELD

In the hours before

Local storm report, Aug 28, 2:35 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    WEST PT                   NE   1.5 INCH HAIL
08/28/02   CUMING                         PINGPONG BALL SIZED
                                          HAIL AND 1.10 INCHES OF
                                          RAIN IN 30 MINUTES.
                                          REPORTED BY MEDIA.
Special weather statement, Aug 28, 3:22 PM CST, 2 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
422 PM CDT WED AUG 28 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA THIS
EVENING...BEFORE WEAKENING OVERNIGHT.  ALTHOUGH WIND SHEAR
REMAINS QUITE WEAK...THERE IS A SUFFICIENT AMOUNT OF INSTABILITY
FOR STORMS TO PRODUCE ISOLATED SEVERE WEATHER.	LARGE
HAIL...LOCALIZED FLOODING AND DAMAGING STRAIGHT LINE WINDS WILL
BE THE MAIN HAZARDS.

THERE WILL BE A CONTINUED CHANCE FOR STORMS INTO THE
WEEKEND...BUT ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY AT
THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

MEAD
Local storm report, Aug 28, 5:02 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 N MALMO                 NE   1.75 INCH HAIL
08/28/02   SAUNDERS                       REPORTED BY PUBLIC.

0440 PM    3 NW MALMO                NE   .75 INCH HAIL
08/28/02   SAUNDERS                       REPORTED BY PUBLIC.

0500 PM    3 E MALMO                 NE   .88 INCH HAIL
08/28/02   SAUNDERS                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 28, 5:21 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    BRAINARD                  NE   1.75 INCH HAIL
08/28/02   BUTLER                         NICKEL TO GOLFBALL HAIL
                                          COVERING GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 28, 5:28 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    WAVERLY                   NE   1.75 INCH HAIL
08/28/02   LANCASTER                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 28, 5:36 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM    WAVERLY                   NE   1 INCH HAIL
08/28/02   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
August 28, 6:13 PM CST
Where
Lancaster County, Lincoln
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.800, -96.667

Flash Flood, Lancaster

When
August 28, 6:15 PM CST to 6:50 PM CST
Where
Lancaster County, Lincoln
Reported by
AMATEUR RADIO
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315290, 5315291.